Skip to Accessibility Tools Skip to Content Skip to Footer

RA and Serotonin Syndrome…. a Very Scary Situation!

A week ago today I was lying supine in the middle of my bed, drooling, and unable to move anything but my head. I could hear my children playing in our living room, but despite my brain doing it’s hardest to force me to yell for one of them, the only thing I could do was move my head from side to side. I was a vegetable.

However, allow me to fill in my “back story” so this all makes a bit more sense. My family (husband, two elementary-aged children) are Americans currently living in Belgium. We’re originally from the midwest, however, my husband was offered an opportunity to relocate to Belgium and we jumped on it. Who wouldn’t? I had to give up my career as a medic, but we’ve definitely made the most of our situation. We’ve been here for nearly 2 years now and in those 2 years I’ve been diagnosed with both RA and Fibro. Bear in mind that in the years prior to moving I exhibited every symptom imaginable that pointed at both conditions, but was told that I was “too young” (I’m now 33). I’ve also been on one form of SSRI or another since high school. I’m now on Wellbutrin and it does a fantastic job controlling my anxiety.

We live in the French speaking portion of Belgium; we aren’t exactly fluent. I can understand what most people are saying to me, however responding is an entirely different situation altogether. That being said, finding a GP that was fluent in English was a priority for us. We were first referred to a doctor that reminded me of “Doctor Bombay” from “Bewitched”. Not only in looks, but mannerisms, and his office was full of various African artifacts and the lingering smell of a pipe. He initially diagnosed both conditions, however due to medical conditions of his own, he was on leave for a decent length of time. Because of this, I was forced to find a new doctor. And I did.

Or so I thought.

First impressions are everything, and with “Dr. N”, a small, older, very warm Eastern-European woman, I felt an immediate connection. Despite having a large patient list, she managed to remember various personal information. For example, when my Grandmother in the US had pneumonia then a heart attack, she would inquire about her and me. Very personable. However, when I visited her in November I brought her the medication list from “Dr. Bombay” because I needed refills. After looking over everything and disagreeing with a large portion of it, she prescribed an entirely different round of medication. She justified herself by stating that certain medicines would be harsh on my stomach lining. I trusted her. She was my doctor and seemed to have a grasp on how to treat both my RA and Fibro.

The following weeks I slowly began to fall into a serious brain fog. I assumed there was an impending flare-up, and ignored it and tried to get through my day-to-day activities. However roughly 3 weeks ago while reading aloud to my children, I couldn’t get through a page without tripping and stumbling over my words. Alarming doesn’t begin to describe the situation. I shrugged it off as stress and lack of sleep. But the fog continued to build slowly. I found myself driving my Mini off the edge of the roadway and into mud patches, burning myself while cooking, forgetting to pack snacks for my children’s snacktime, and so on. Then the headaches set in. I won’t go so far as to say that they were the worst headaches I’d ever experienced (as that’s considered a serious medical condition), but they were of the “I need to go lie in a dark, cold, quiet room” nature. I rarely, if ever, have severe headaches, so this was disconcerting and I made an appointment with “Dr. N”.

After going through my list of medications (Wellbutrin, Tramadol/Paracetamol combination, MTX, Prednisone) she prescribed Imitrex (it isn’t labeled as Imitrex in Belgium, it’s labeled with it’s chemical name as it’s a generic) for my headache issues. She spoke highly of the medication and told me to take only when I have a massive headache. Normally I come home and cross-reference new medications prior to filling them to make sure I won’t encounter any interactions, however this was the only new medication, and quite frankly, I felt like crap. Big mistake. I went ahead and filled it just as I felt a massive migraine coming on. Because we live in a small farmhouse, and because my husband was due home within the hour, I went ahead and took the medication.

The Imitrex did it’s job and did it well. However, because it’s a sumatriptan, and I take Wellbutrin (Bupropion) and had taken a tramadol/paracetamol earlier that morning, the three combined put me into serotonin overload. Or Serotonin Syndrome.

When I woke 45min later, I laid in bed, staring at the ceiling, unable to move. Eventually I was able to turn on the reading light on my headboard and use all my strength to prop myself up in bed, but I still couldn’t vocalize. I heard my husband come home, go into the kitchen and work on dinner with the kids (I’d told him prior to taking the medication that I was going to try it and try to “sleep off” the migraine). So I resorted to throwing things at my bedroom door to get their attention. I couldn’t stand on my own, my husband had to assist me into our living room, and slowly I regained my faculties. However, I began sweating (hyperthermia) and became violently nauseous. I immediately began googling and there it was- Serotonin Syndrome. Over the next few hours I became slightly more “normal”, but still felt like I had the flu over the following days. In hindsight, I should’ve gone to the ER immediately, however, being able to articulate after a few minutes of being upright, I wasn’t overly concerned. Since then I’ve gone over every medication prescribed to me by “Dr. N” with a fine-toothed comb. I’ve stopped my Wellbutrin cold-turkey, as I need to stop the production of serotonin in order to get back to “normal”. I’ve begun taking low dose clonazepam to stop the production of the excess serotonin in my system, and have stopped all pain medication. All of it. The only thing I’m currently taking for my RA/Fibro is ibuprofen. However, I need to flush everything out of my system before deciding what course to take next.. but this time with “Dr. Bombay”.

I’ve come to the realization that the “fog” that I was experiencing in November was due to her prescribing too many medications containing or interacting with medications that affected serotinin distribution in the brain. As I continued to take more of the prescribed medications (both RA medications, pain medications, and SSRIs/Wellbutrin), an excess of serotonin was produced which caused the fog. I don’t want to think about where I’d be if I hadn’t taken the headache medication and realized that I was being poisoned by the medication that I took daily to control my RA. It’s absolutely crucial to double and triple check your medication online prior to taking it, lest you end up like me. Serotonin syndrome can be fatal, however, I was lucky and knew what to do and was aware of what was wrong almost immediately.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • Elizabeth Riggs
    3 years ago

    If you get all your prescriptions from the same pharmacist (chemist), that pharmacist should have noticed the serotonin-loading possibility of your drug combination. My pharmacist at a well-known chain of drugstores here in the US has called my MD several times to get a change of medication because of the interactions involved. Even I can’t keep track of all the actions, interactions, side effects and complications of my drug list – and I’m a nurse! I take 11 prescribed medications and 11 supplements. My pharmacist has a computer that can compute all the problems with my medications list. They should have that program online (I wish!).
    I’m so glad you are all right, but I’m very sorry you have had to go off all your RA meds for this. Hoping for your rapid recovery!

  • Darla
    3 years ago

    Thank you for the warning. Sorry you had such a scary experience.

  • Andrew Lumpe, PhD moderator
    3 years ago

    Wow, Wellbutrin, tramadol, and imitrex is a dangerous combination. Glad you figured out what was going on!
    Andrew

  • Erin Rush moderator
    3 years ago

    SarKatz,
    Thank you for sharing your story. Wow! What a nerve-wracking experience you have been through! I am so glad you are making a good recovery from the medication issues you experienced. I think sharing your story will help many other community members remember the importance of having well-informed physicians and also being aware of all possible side effects from medications. No one can advocate for our health as well as we can! I hope your transition to different medication combinations is as smooth as possible. Please keep us posted on your recovery and thank you again for sharing! We’re glad you’re here. Thanks, Erin (RheumatoidArthritis.net Team Member)

  • Sarah author
    3 years ago

    Thank you! I’m glad I’m here as well! I felt that other RA members needed to know that it’s not just your “basic” SSRIs that contribute to this sydrome, but that it can be medications that aren’t even SSRIs! We, as patients, trust that our doctor knows what’s best and what they’re prescribing, however, as in my case, that isn’t always happening. I don’t know if it’s lack of education on the physician’s part, the denial that Serotonin Sydrome is a “thing” (I’ve run into this lately), or just plain ignorance all around. Either way, it’s a situation that needs to be addressed before more people become ill due to physicians neglicting their PDRs.

  • Poll